Rabbits/Bunny reacting strangely to eye drops for eye ulcer.
Hello, I have a mini lop that I adopted from the humane society. They had to remove both his top & bottom front teeth when he was brought in. He has always had watery eyes but he developed an ulcer on his left eye and it was watering terribly, with white stringy tears coming from it. So I took him to the vet. She gave him some drops to numb his eyes and then put some drops with dye in them so we could see whether he had an ulcer. He did, you could see it in the corner of his left eye. She took a very thin tube-like thing and put it in his tear duct to see if it was plugged, putting some solution down it. She said it was clear as far down as this little thing would reach but still none of the slution drained down through his sinuses. She suspected that they may be plugged further down, more in his nose. Anyway, she gave him an antibiotic eye drop that I am putting one drop in the left eye two times a day. It's only been a couple of days but today he is acting like he really doesn't feel good. This may be a strange question but if his tears aren't draining down through his sinuses, would his tears with this antibiotic in them be draining down his throat into his stomach? He just really acts like he doesn't feel good, sleeping all pulled in on himself, eyes closed, even if I walk in and am talking to him. He didn't eat his leafy greens today but is still eating his pellets. I should add that we have a hard time with his diet. He will not eat hay, even if I cut it up in small pieces for him, he wants nothing to do with it. I suspect he was fed mainly human food by whoever had him before me. Over the first year I had him I finally got him to eat Oxbow pellets, which is his main source of fiber. So anything that throws his diet off worries me because we go through so much to get him back on track. I can tell he does not feel good, he is really worse than he was the day I took him to the vet. I am worried that this is running down into his stomach. Is that a possibility? I don't know if one drop in his eye would even do that but something really seems to be making him sick. He hasn't been bothering the eye at all, it seems to be doing ok. Any suggestions? I don't have the name of the eye drop with me, unfortunately. I'm sure that would help but wasn't sure if this would even be a problem. What do you think?
What type of antibiotic drops are you using? Ciprofloxacin? Ofloxacin? Gentocin? A lot depends on the type of antibiotic. But the concentration in the drops is so low that it is unlikely to cause GI upset. It is more likely that the pain/discomfort of his dental problems is causing him stress, and that can trigger ileus, or GI stasis. Please read:
for complete information and treatment.
It's worrisome that the tear duct flush did not yield any fluid coming out the nose. That means that the fluid went *somewhere*, and possibly elsewhere in his sinuses. If it was just saline, it will eventually find its way out, but it could be causing pressure and giving him, basically, a headache. I would certainly ask about pain management (meloxicam and/or tramadol), and possibly get a second opinion from another vet.
In rabbits, there is usually a very strong relationship between runny eyes and dental disease. Please read:
Right now, though, I think pain management and making sure your bunny is not more ill than before is of paramount importance. Please also see:
and find another vet here:
in case you think the first vet was not able to deal with this problem effectively (or possibly even made it worse).
I hope your bunny will be fine soon.